Drug-induced lung disease

Last revised by Dr Henry Knipe on 02 Sep 2022

Drug-induced lung disease can result from a number of agents and may have a myriad of presentations, ranging from an adult respiratory distress syndrome type picture to established pulmonary fibrosis.

Due to this, it can be extremely difficult to pinpoint the offending agent on imaging appearances alone and correlation with the medical history is mandatory. 

Pathology

Etiology
Chemotherapy agents

These can give several patterns of disease which include 1,5:

Example agents include:

Immunosuppressive agents
Immunotherapy agents

Immune checkpoint inhibitor therapy-related pneumonitis / immune-mediated pneumonitis usually happens between 8 to 14 weeks after the start of treatment 13. Examples of agents include:

Disease-modifying antirheumatic drugs
Cardiovascular agents
Antibiotic agents

Can also give similar patterns to that of chemotherapeutic agents:

Anti-inflammatory agents
Recreational drugs
Anticonvulsants
Others

Accidental inhalation or ingestion of various agents:

ADVERTISEMENT: Supporters see fewer/no ads

Cases and figures

  • Case 1: interstitial fibrosis from ABVD chemotherapy
    Drag here to reorder.
  • Case 2: amiodarone lung
    Drag here to reorder.
  • Case 3: Rituximab-induced interstitial lung disease
    Drag here to reorder.
  • Case 4: immunotherapy-induced pneumonitis
    Drag here to reorder.
  • Case 5: probable gemcitabine lung toxicity
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.